Thunderstorm Wind, Washington
- When
- July 18, 5:05 PM EST
- Where
- Washington County, 1.77 mi SE of Wyndale
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.660, -82.060
Several trees were blown down.
A line of storms tracked from west to east through extreme southwest Virginia during the late afternoon. A few stronger storms embedded in this line produced some isolated wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A line of storms tracked from west to east through extreme southwest Virginia during the late afternoon. A few stronger storms embedded in this line produced some isolated wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 18, 2:15 PM EST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Morristown TN 315 PM EDT Mon Jul 18 2022 .SHORT TERM (Tonight and Tuesday)... Key Messages: 1. Numerous showers and thunderstorms will continue through the evening with more isolated to scattered coverage focused on southern areas on Tuesday. 2. Isolated damaging wind gusts and localized flooding remain of concern through the evening hours. 3. Temperatures will be fairly close to normal with milder conditions expected on Tuesday. This Evening/Tonight Currently early this afternoon, a mid/upper shortwave is centered near the Ohio River Valley with a weak surface front. A downstream jet is also noted from Ohio into the Great Lakes. These features are the focus in the near-term period with upper divergence and strong southerly flow at and below 850mb supporting continued convection that is already ongoing in western areas. These features continue to advance towards the region with the consensus remaining that the frontal boundary will wash out to our west. Nevertheless, numerous convection will continue through much of the evening hours with a gradual decrease overnight. Deep-layer shear of 20+ kts is notable for this time of year, but thermodynamics in the mid-levels do seem to be an inhibiting factor. Overall instability is fairly marginal at generally near 1,000 J/kg. With the somewhat organized/linear nature of some cells, locally damaging wind gusts remain of concern. Additionally, with PWATs of near 1.7" and fairly uni-directional flow throughout much of the layer, there remains a concern for locally heavy rainfall largely via training convection. Luckily, many areas haven't been too wet in recent days, but there are certainly some localized places with lower flash flood guidance. Given all of these factors, similar messaging will be kept to be focused on the early portions of the overnight hours. Tuesday During the day on Tuesday, the shortwave trough will be nearly centered with our region, and better moisture will be focused closer to Georgia and southwest North Carolina. Overall, dynamics/forcing for convection will largely be to our south and east. However, lapse rates may end up being slightly better than today due to the height falls with a focus more on southern areas where these values and moisture look to be better. With the limited upper support and comparable instability in these areas, mainly isolated to scattered coverage is expected. With the troughing remaining in place, temperatures will still be warm but fairly mild for this time of year. BW .LONG TERM (Tuesday Night through Monday)... Key Messages: 1. Another hot spell in store for the coming weekend. 2. "Cold" front moves through Wed night into Thu for increased coverage of showers and thunderstorms. Otherwise typical summertime trends with regards to rain chances through Friday. Discussion: The big story for the long term period will be the strong ridge building across the southern US Friday into the weekend, sending high temperatures back into the upper 90s for most locations on Saturday and Sunday. Before we get to the weekend however, shortwave troughing will be lingering over the southern Appalachians Tuesday night into Wednesday. This will be kicked off to the east coast on Wednesday by a stronger upper low that will be moving into the Great Lakes region on Wed. This feature will push a cold front into the forecast area Wed night into Thu. Locally, the presence of the upper trough, as well as isentropic ascent ahead of that cold front, will keep some chances for showers and even some thunderstorms in the forecast Tue night through Wed. Limited it to chance levels, which may be generous, as brief upper ridging will lie between the exiting upper trough and the low moving into the Great Lakes. This should work to suppress convection a tad, but think there will be some convection present on Wed. Better rain chances exist on Thu with the passage of the front, with widespread convection likely. As the front pushes further into the southeast US the low will be lifting out into New England. There was some concern it may stall just to our south, allowing for more rain chances on Friday. But this seems to be the outlier scenario now and have a dry forecast in on Friday. As the upper low lifts into New England, a western ridge centered over the Four Corners region will begin to expand in earnest across the I-40 corridor from Texas through Tennessee. By Sat morning most guidance has a strong, albeit relatively flat, upper ridge centered over the Tennessee valley. The eastward expansion of the ridge on Friday will push highs back into the low to mid 90s throughout much of the lower elevations of east TN, but expect areas in the vicinity of the I-40 corridor and points south to see upper 90s for both Saturday and Sunday as the ridge peaks overhead. Have dry conditions on Saturday with the ridge overhead, but Sunday through Monday present an opportunity for some MCS activity to make it in from the NNW. Flat ridging, even with H5 heights of 594 dam or more, will leave a chance for convection to fire along the H85 thermal gradient from Nebraska eastward through the Ohio river valley. The GFS is more bullish on rain chances than the ECMWF but hard to ignore that even the stronger ridge on the ECMWF doesn't suppress convection completely. CD && .AVIATION... 18Z TAF DISCUSSION. Numerous showers and thunderstorms are ongoing to the west and will continue to gradually move into the region through the rest of the afternoon and evening hours. TYS is most likely to be the last site with impacts from them at generally 20Z or later. Within any of the storms, reductions to MVFR are possible, in addition to briefly gusty winds. Winds will also continue to be fairly gusty and from a southerly to southwesterly direction. This activity should taper off later in the overnight hours with increasing confidence in MVFR to possibly IFR ceilings and patchy fog by early morning. The impacts are forecast to be most significant at TRI. Into the day tomorrow, any low ceilings should gradually lift to VFR with isolated to scattered showers and storms later in the day. BW && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 71 90 72 93 75 / 50 50 30 30 40 Knoxville McGhee Tyson Airport, TN 70 88 71 91 74 / 50 40 20 30 40 Oak Ridge, TN 69 88 70 90 73 / 70 40 20 20 50 Tri Cities Airport, TN 67 85 67 89 70 / 70 30 20 20 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous Weather Outlook National Weather Service Morristown TN 326 PM EDT Mon Jul 18 2022 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-191930- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 326 PM EDT Mon Jul 18 2022 /226 PM CDT Mon Jul 18 2022/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Numerous showers and thunderstorms will continue through early tonight before gradually diminishing. Some of these storms will produce torrential downpours, which may result in localized flooding. In addition, a few strong to marginally severe storms are possible with damaging wind gusts the main threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and thunderstorms will be possible on Wednesday ahead of a incoming frontal boundary. A few of these storms could be strong to severe with gusty winds, hail, and heavy rainfall being the main threats. On Saturday and Sunday, temperatures in the central and southern Tennessee valley will climb into the mid and upper 90s, with heat index values of 100 to 105 degrees expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
Special Weather Statement
National Weather Service Morristown TN
307 PM EDT Mon Jul 18 2022
TNZ068-069-071-072-086-087-181930-
Blount Smoky Mountains TN-Northwest Monroe TN-Loudon TN-Knox TN-
Southeast Monroe TN-NW Blount TN-
307 PM EDT Mon Jul 18 2022
...Strong thunderstorms will impact portions of Loudon, southwestern
Knox, western Blount and central Monroe Counties through 330 PM
EDT...
At 307 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lenoir City to 10 miles southeast of
Loudon to 7 miles southeast of Madisonville. Movement was northeast
at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Knoxville, Maryville, Lenoir City, Alcoa, Loudon, Farragut,
Louisville, Vonore, Greenback and Friendsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3540 8434 3561 8429 3582 8437 3584 8434
3588 8433 3589 8431 3588 8428 3590 8428
3590 8427 3591 8427 3602 8407 3570 8393
3547 8394 3546 8395
TIME...MOT...LOC 1907Z 247DEG 25KT 3584 8435 3563 8425 3544 8428
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 PM EDT MON JUL 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG 2 WSW KARNS 35.97N 84.16W
07/18/2022 KNOX TN LAW ENFORCEMENT
MULTIPLE TREES DOWN.
&&
BWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
339 PM EDT MON JUL 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG 2 SW BEARDEN 35.92N 84.03W
07/18/2022 KNOX TN LAW ENFORCEMENT
MULTIPLE TREES DOWN ACROSS POWER LINES AND
RR TRACKS.
&&
BWSpecial Weather Statement
National Weather Service Morristown TN
355 PM EDT Mon Jul 18 2022
TNZ040-041-070>074-182045-
Cocke Smoky Mountains TN-Blount Smoky Mountains TN-Jefferson TN-
Northwest Cocke TN-Sevier Smoky Mountains TN-North Sevier TN-
NW Blount TN-
355 PM EDT Mon Jul 18 2022
...A strong thunderstorm will impact portions of northeastern Blount,
southeastern Jefferson, southwestern Cocke and Sevier Counties
through 445 PM EDT...
At 355 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Eagleton Village, or 12 miles east of Maryville, moving
east at 30 mph.
HAZARD...Wind gusts up to 45 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sevierville, Gatlinburg, Dandridge, Pigeon Forge, Smoky
Mountains-Newfound Gap, Smoky Mountains-Balsam Mountain, Pittman
Center, Townsend, Walland and Bird Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3584 8388 3584 8385 3587 8382 3604 8330
3574 8318 3573 8320 3572 8325 3569 8326
3567 8329 3566 8330 3566 8334 3562 8339
3558 8382
TIME...MOT...LOC 1955Z 255DEG 27KT 3574 8376
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DHSpecial Weather Statement
National Weather Service Morristown TN
523 PM EDT Mon Jul 18 2022
TNZ017-018-046-VAZ005-006-008-182215-
Sullivan TN-Northwest Carter TN-Johnson TN-Washington VA-Scott VA-
Russell VA-
523 PM EDT Mon Jul 18 2022
...Strong thunderstorms will impact portions of Sullivan, central
Johnson, northern Carter, Russell, southeastern Scott and Washington
Counties and the City of Bristol through 615 PM EDT...
At 522 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Cleveland Va to near
Elizabethton. Movement was northeast at 25 mph.
HAZARD...Winds in excess of 45 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Johnson City, Bristol Tn, Bristol Va, Abingdon, Lebanon, Mountain
City, Cleveland Va, Walnut Hill, Bluff City and Honaker.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3704 8182 3700 8180 3695 8180 3693 8184
3689 8180 3640 8179 3638 8230 3640 8230
3640 8236 3686 8238 3708 8185
TIME...MOT...LOC 2122Z 242DEG 21KT 3683 8227 3642 8226
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DHSpecial Weather Statement
National Weather Service Morristown TN
525 PM EDT Mon Jul 18 2022
TNZ018-043>047-182215-
Washington TN-Northwest Carter TN-Southeast Carter TN-
Southeast Greene TN-Unicoi TN-Johnson TN-
525 PM EDT Mon Jul 18 2022
...Strong thunderstorms will impact portions of eastern Washington,
Unicoi, southwestern Johnson and Carter Counties through 615 PM
EDT...
At 525 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oak Grove to Erwin to near Hot Springs.
Movement was northeast at 25 mph.
HAZARD...Winds in excess of 45 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Johnson City, Elizabethton, Erwin, Jonesborough, Banner Hill,
Central, Hampton, Midway, Pine Crest and Unicoi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3634 8184 3630 8191 3612 8203 3611 8213
3615 8215 3616 8222 3613 8225 3613 8230
3609 8240 3598 8251 3595 8256 3597 8261
3603 8259 3607 8264 3609 8259 3641 8241
3641 8238 3639 8238 3641 8180 3635 8178
TIME...MOT...LOC 2125Z 240DEG 25KT 3642 8235 3617 8242 3586 8276
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DHThe Knoxville radar (KMRX), 132 km away, was scanning. The volume nearest the first event began at 22:02 UTC.
2 thunderstorm wind. Local standard time, as filed.
Several trees were blown down.
Several trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047455, 1047456.